The influence of methotrexate on hair loss while using immunomodulatory doses

Pol Merkur Lekarski. 2019 Feb 28;46(272):77-79.

Abstract

Hair loss is a significant and constantly growing social problem among both women and men. Many drugs through their toxic effects on the cells of the hair follicle matrix have an influence on mitotic divisions and the hair growth cycle, leading to anagen or telogen effluvium. Currently, there are more and more publications and clinical studies evaluating the possibility of using methotrexate in the treatment of various types of non-scarring and scarring alopecia, but there is no study of the effect relating to the hair loss with low doses of the drug in other therapeutic indications.

Aim: The aim of the study was to evaluate if methotrexate used in immunomodulatory doses could cause increased hair loss.

Materials and methods: Data from a survey was analyzed in 68 patients treated with methotrexate at the Department of Dermatology of the Jagiellonian University in Cracow in the years 2015-2018.

Results: Increased hair loss after the beginning of methotrexate administration occurred in 29,4% of the subjects, the majority (60%) were women. More frequent occurrence of general symptoms was perceived among the patients who reported alopecia.

Conclusions: Studied group of patients was relatively small, however, it seems that drug hair loss during methotrexate treatment occurs relatively often.

Keywords: alopecia; dermatology; hair loss; methotrexate.

MeSH terms

  • Alopecia Areata* / chemically induced
  • Antirheumatic Agents* / adverse effects
  • Antirheumatic Agents* / therapeutic use
  • Female
  • Humans
  • Male
  • Methotrexate* / adverse effects
  • Methotrexate* / therapeutic use

Substances

  • Antirheumatic Agents
  • Methotrexate